Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 155, NWS Amarillo, TX

July 28, 2002Sherman County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jul 28, 2002, 6:50 PM CDT for Sherman County, Texas. It was in force for 70 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2002, 6:50 PM CDT (23:50 UTC)
Expired
Jul 28, 2002, 8:00 PM CDT
In force
70 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Sherman County, TX

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:04 PM CDTHail 1Stratford, TX
Jul 28, 7:24 PM CDTThunderstorm Wind 52 MStratford, TX
Jul 28, 7:28 PM CDTThunderstorm Wind 56 EStratford, TXNumerous tree limbs were reported down.
Jul 28, 7:33 PM CDTHail 1Stratford, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 28, 6:05 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
2126 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

937 
WUUS54 KAMA 282350
SVRAMA
TXC421-290100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
650 PM CDT SUN JUL 28 2002

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERMAN COUNTY IN THE TEXAS PANHANDLE

* UNTIL 800 PM CDT

* AT 650 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF STRATFORD...MOVING SOUTHEAST AT
  20 MPH.  NICKEL SIZE HAIL WAS REPORTED IN STRATFORD.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  STRATFORD

LARGE HAIL...DAMAGING WINDS...AND TORRENTIAL RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3645 10207 3620 10214 3611 10168 3645 10165

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:30 PM CDT, 4 hours 20 minutes earlier.

Area forecast discussion, Jul 28, 2:30 PM CDT, 4 hours 20 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
230 PM CDT SUN JUL 28 2002

THINGS ARE SHAPING UP TO BE MUCH QUIETER THAN LAST NGT.  THE SHRTWV
TROF RESPONSIBLE FOR THE SVR WX LAST NGT IS NOW MOVG EWD INTO OK.
THE WK SFC TROF LYING NE TO SW FM NR KGUY INTO THE SWRN TX PNHDL TO
NR KCVS WL RMN NRLY STNRY TNGT.  ALTHOUGH ISOLD CNVTN MAY DVLP IN
THE VCNTY OF THIS SFC TROF TNGT...FEEL THAT THE COVERAGE WL BE LESS
THAN LAST NGT.  WHEREAS YDA THERE WAS THE SHRTWV TROF PUSHING OUT
OF NM...TNGT THERE IS NO UPR LVL SUPPORT BHND THE SHRTWV TROF
CURRENTLY MOVG INTO OK...ONLY NVA/SUBSIDENCE.  TMRW IS A DIFFERENT
STORY AS SOME WK SHRTWV ENERGY FCSTD TO EJECT EWD OUT OF NM DURING
THE LT AFTN AND INTO THE EVE HRS.  ALSO...WK SFC TROF NOW LYING
ACRS WRN SXNS OF THE FA WL MERGE WITH WK FNTL BNDRY LTR TNGT AND
INTO MON.  FNTL BNDRY FCSTD TO MOV ACRS NWRN SXNS OF THE PNHDLS LT
TNGT/ERY MON MRNG AND THEN ACRS THE RMNDR OF THE FA BY MIDDAY OR SO
TMRW.  WL INCR POPS SLGTLY MON AFTN AND MON NGT DUE TO FNTL
BNDRY/SHRTWV ENERGY.

UPR RDG BUILDS BACK OVR THE SWRN STATES/SRN RCKYS/SRN PLNS STATES
BY TUE...HWVR WKNS IN THE UPR FLOW WITH INVERTED UPR TROF OVR
WRN/CNTRL TX TUE ALG WITH SHRTWV ENERGY RIDING AROUND THE INVERTED
UPR TROF WL AT LEAST WARRANT SLGT CHC POPS TUE THRU FRI MAINLY
DURING THE AFTN AND EVE HRS.  UPR RDG TAKES BACK CONTROL AND BUILDS
IN OVR THE CNTRL/SRN PLNS STATES BY THE WKND AND SHOULD SEE DRIER
AND MUCH WARMER CONDITIONS SAT AND SUN.

FCSTID = 11

AMARILLO    68 90 68 92 /  20 20 30 20
BEAVER      68 92 67 94 /  20 20 30 20
BOISE CITY  62 89 64 91 /  20 20 30 20
BORGER      67 92 70 92 /  20 20 30 20
BOYS RANCH  67 90 68 92 /  20 20 30 20
CANYON      68 93 68 93 /  20 20 30 20
CLARENDON   70 94 69 94 /  20 20 30 20
DALHART     64 91 66 91 /  20 20 30 20
GUYMON      68 92 67 94 /  20 20 30 20
HEREFORD    68 93 68 93 /  20 20 30 20
LIPSCOMB    68 92 67 94 /  20 20 30 20
PAMPA       67 92 67 92 /  20 20 30 20
SHAMROCK    72 94 68 96 /  20 20 30 20
WELLINGTON  72 95 70 97 /  20 20 30 20

.AMA...
TX...NONE.
OK...NONE.

In the hours before

Local storm report, Jul 28, 12:51 PM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
1251 PM CDT SUN JUL 28 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    17N STINNETT              TX   WIND DAMAGE
07/27/02   HUTCHINSON                     SHED AND TREES BLOWN
                                          DOWN. REPORTED BY SKYWARN
                                          SPOTTER.

0815 PM    FRITCH                    TX   WIND DAMAGE
07/27/02   HUTCHINSON                     POWERLINES DOWN IN
                                          FRITCH. REPORTED BY
                                          HUTCHINSON COUNTY EM.

0823 PM    18N STINNETT              TX   WIND DAMAGE
07/27/02   HUTCHINSON                     POWERLINES DOWN REPORTED
                                          BY HUTCHINSON COUNTY SO.

0830 PM    16N STINNETT              TX   FLOODING
07/27/02   HUTCHINSON                     15 INCHES OF WATER OVER
                                          THE ROADWAY AT
                                          INTERSECTION OF HIGHWAYS
                                          207 AND 281. REPORTED BY
                                          HUTCHINSON COUNTY SO.

0845 PM    BORGER                    TX   WIND DAMAGE
07/27/02   HUTCHINSON                     NUMEROUS TREES AND
                                          POWERLINES DOWN IN
                                          BORGER. MAJOR STRUCTURE
                                          DAMAGE TO BUILDINGS.
                                          REPORTED BY HUTCHINSON
                                          COUNTY EM.

0910 PM    7NE BORGER                TX   60 MPH WIND GUST
07/27/02   HUTCHINSON                     REPORTED BY HUTCHINSON
                                          COUNTY EM.

0915 PM    5E BORGER                 TX   FLOODING
07/27/02   HUTCHINSON                     WATER OVER THE ROAD ON
                                          HIGHWAY 152. REPORTED BY
                                          HUTCHINSON COUNTY EM.

0945 PM    1S CONWAY                 TX   60 MPH WIND GUST
07/27/02   CARSON                         REPORTED BY SKYWARN
                                          SPOTTER.

1000 PM    CLAUDE                    TX   WIND DAMAGE
07/27/02   ARMSTRONG                      NWS COOP OBSERVER
                                          REPORTED DAMAGE TO ROOFS
                                          OF TWO BARNS.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:49 PM CDTFlash Flood WarningAMAHansford, Hutchinson116 min
Jul 27, 8:58 PM CDTSevere Thunderstorm WarningAMAHutchinson, Roberts62 min
Jul 27, 9:26 PM CDTSevere Thunderstorm WarningAMACarson34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.